New Mexico, 2003

High Wind in New Mexico, April 15, 2003

April 15, 2003 · NWS MAF · 3 events in 3 counties and zones

Some of the most significant damage from the high wind event was in the Hobbs area. Public reports of winds near hurricane force were received, but could not be confirmed.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Damage reports from the city of Tatum consisted of one carport which was destroyed, minor roof damage to several structures, and downed powerpoles and trees.Some of the most significant damage from the high wind event was in the Hobbs area. Public reports of winds near hurricane force were received, but could not be confirmed. Damage sustained in the area supported higher winds than those observed at the airport. Damage included severe roof damage to five well constructed homes. Several trailer houses were destroyed. The roof of a water storage facility which services the city with drinking water was blown off. Numerous other reports of tree, powerline and pole, and traffic sign damage were received.A very strong and dynamic storm system moved over the Southern Plains on the 15th. A deep surface trough and dryline swept across southeast New Mexico during the afternoon hours. Very strong winds were propagating through the base of the mid level trough. These winds, along with strong subsidence and tight pressure gradients behind the wave, resulted in very strong winds across the region. Widespread wind gusts in the 50 to 65 MPH range were common. The most significant damage in southeast New Mexico was in the area around Hobbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 15, 10:10 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 15, 10:10 AM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1210 PM CDT TUE APR 15 2003

WENT AHEAD AND REMOVED MORNING WORDING AND TWEAKED FIRST PERIOD
CONDITIONS MOST ZONES. LINE OF SHOWERS CURRENTLY IS BISECTING THE
COUNTY WARNING AREA ALONG SURFACE TROUGH. EXPECTING THE SURFACE TROUGH
TO INTENSIFY AND TRANSLATE TOWARD THE EASTERN PERMIAN BASIN THIS
AFTERNOON. THE BEST CHANCE FOR DEEP CONVECTION WILL BE ACROSS THE
EXTREME EASTERN COUNTIES WHICH WILL BE IN THE MOISTURE THE LONGEST
AS THE UPPER LOW EJECTS. CONTINUED TO MENTION ISOLATED SHOWERS AND
THUNDERSTORMS BEHIND THE DRY LINE AS SOME RESIDUAL MOISTURE ALONG
WITH UPPER DIVERGENCE CONTINUES THIS AFTERNOON. ALSO MENTIONED
BLOWING DUST ACROSS SOUTHEAST NEW MEXICO AND THE GUADALUPES AS THE
WINDS CRANK THIS AFTERNOON.

.MAF...
TX...RED FLAG WARNING LATE TODAY GUADALUPE AND DAVIS MOUNTAINS...
     TXZ074-258.
     HIGH WIND WARNING TODAY GUADALUPE AND DAVIS MOUNTAINS...
     TXZ074-258.
NM...RED FLAG WARNING LATE TODAY GUADALUPE MOUNTAINS...NMZ027.
     HIGH WIND WARNING TODAY GUADALUPE MOUNTAINS...NMZ027.
     WIND ADVISORY TODAY PLAINS...NMZ028-029-033-034.

12
Hazardous weather outlook, Apr 15, 2:30 AM MST, 9 hours before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

STRONG WEST WINDS TODAY WILL COMBINE WITH LOW AFTERNOON RELATIVE
HUMIDITIES TO PRODUCE WEATHER CONDITIONS FAVORABLE FOR RAPID FIRE
GROWTH AND SPREAD.

A HIGH WIND WARNING IS IN EFFECT TODAY FOR THE GUADALUPE AND DAVIS
MOUNTAINS FOR WEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 70 MPH.  A
WIND ADVISORY IS IN EFFECT TODAY FOR THE SOUTHEAST NEW MEXICO
PLAINS.

A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE THIS AFTERNOON ALONG AND EAST OF A GAIL TO BIG SPRING TO
SANDERSON LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
April 15, 11:30 AM MST to 4:30 PM MST
Where
Eddy County Plains forecast zone
Measured
65 kt (75 mph) measured gust
Property damage
$35,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Widespread damage to trees, powerpoles and lines, and signs were reported in Artesia. At least one car was struck by a falling tree in the city.

High Wind, Central Lea County

When
April 15, 3:00 PM MST to 4:00 PM MST
Where
Central Lea County forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$125,000
Reported by
EMERGENCY MANAGER
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

High Wind, Northern Lea County

When
April 15, 3:30 PM MST to 4:15 PM MST
Where
Northern Lea County forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347188, 5347189, 5347190.